Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 187, NWS Amarillo, TX

August 20, 2012Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 20, 2012, 5:23 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 5:23 PM CDT (22:23 UTC)
Expired
Aug 20, 2012, 6:12 PM CDT
In force
49 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:28 PM CDTHAIL 1.755 Ssw Hereford, TXNICKEL UP TO GOLFBALL HAIL REPORTED SOUTH OF HEREFORD.
Aug 20, 5:40 PM CDTHAIL 11 S Hereford, TXALONG HIGHWAY 385. WITH HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS54 KAMA 202223
SVRAMA
TXC117-381-202330-
/O.NEW.KAMA.SV.W.0187.120820T2223Z-120820T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR HEREFORD...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...
  DAWN...
  BUFFALO LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10249 3484 10251 3494 10212 3475 10209
      3474 10227
TIME...MOT...LOC 2223Z 261DEG 6KT 3477 10238

$$

KJS
3 follow-up statements
156 
WWUS54 KAMA 202229
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT MON AUG 20 2012

TXC381-202238-
/O.CAN.KAMA.SV.W.0187.000000T0000Z-120820T2330Z/
RANDALL TX-
529 PM CDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDALL COUNTY IS
CANCELLED...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WILL REMAIN 
OUT OF THE COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

LAT...LON 3486 10223 3482 10222 3475 10222 3474 10227
      3474 10249 3477 10250 3485 10249 3485 10247
TIME...MOT...LOC 2228Z 274DEG 5KT 3475 10239

$$

TXC117-202330-
/O.CON.KAMA.SV.W.0187.000000T0000Z-120820T2330Z/
DEAF SMITH TX-
529 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DEAF SMITH COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HEREFORD...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF SOUTHEASTERN DEAF SMITH COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3486 10223 3482 10222 3475 10222 3474 10227
      3474 10249 3477 10250 3485 10249 3485 10247
TIME...MOT...LOC 2228Z 274DEG 5KT 3475 10239

$$

KJS
319 
WWUS54 KAMA 202240
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT MON AUG 20 2012

TXC117-202330-
/O.CON.KAMA.SV.W.0187.000000T0000Z-120820T2330Z/
DEAF SMITH TX-
540 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DEAF SMITH COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HEREFORD...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF SOUTHEASTERN DEAF SMITH COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3486 10223 3482 10222 3475 10222 3474 10227
      3474 10249 3477 10250 3485 10249 3485 10247
TIME...MOT...LOC 2241Z 274DEG 5KT 3475 10237

$$

KJS
400 
WWUS54 KAMA 202312
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT MON AUG 20 2012

TXC117-202322-
/O.CAN.KAMA.SV.W.0187.000000T0000Z-120820T2330Z/
DEAF SMITH TX-
612 PM CDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3486 10223 3482 10222 3475 10222 3474 10227
      3474 10249 3477 10250 3485 10249 3485 10247
TIME...MOT...LOC 2312Z 274DEG 5KT 3475 10232

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:07 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 20, 4:07 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON AUG 20 2012

.UPDATE...
UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH
IS IN EFFECT FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT MON AUG 20 2012/

DISCUSSION...
UPPER LEVEL SHORT WAVE TROUGH OVER COLORADO HAS ALREADY FIRED SOME
CONVECTION OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST THROUGH THE PANHANDLES OVERNIGHT. SOME THUNDERSTORMS MAY
DEVELOP AHEAD OF THE MAIN BATCH IN A MOISTURE AXIS THAT RUNS SOUTH
TO NORTH ACROSS THE WESTERN PANHANDLES. IF THESE STORMS CAN DEVELOP
AHEAD OF THE MAIN MCS LATE THIS AFTERNOON...THEY MAY BRING SOME HAIL
AS A SEVERE WEATHER THREAT. OTHERWISE...STRONG WINDS WILL BE THE
MAIN THREAT WITH STORMS OVERNIGHT.

UPPER LEVEL SHORT WAVE WILL SLOWLY DEPART THE CWA ON TUESDAY...BUT
NOT BEFORE IT FIRES A FEW MORE SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE SOUTHEAST. ALL OF THE RAIN IS EXPECTED TO EXIT THE CWA
BY TUESDAY NIGHT. TEMPERATURES FOR TUESDAY WILL BE TRICKY WITH THE
CLOUD COVER AND RAIN AROUND THE AREA. BELIEVE THAT THE NORTHWEST
CWA WILL BE THE WARMEST WITH THE SOUTHEAST THE COOLEST.

THE PANHANDLES WILL REMAIN DRY DURING THE DAY WEDNESDAY. BUT BY
WEDNESDAY NIGHT WE WILL START FEELING THE AFFECTS OF AN UPPER LEVEL
LOW MOVING THROUGH SOUTHERN CALIFORNIA. THE RIDGE WILL FLATTEN OUT
TO ALLOW THIS UPPER LEVEL LOW TO SLOWLY MOVE THROUGH THE SOUTHERN
GREAT BASIN...SOUTHERN ROCKIES...AND EVENTUALLY OUT INTO THE CENTRAL
PLAINS BY SATURDAY. AS THIS UPPER LOW APPROACHES THE PANHANDLES
WEDNESDAY THROUGH FRIDAY...IT WILL HELP TO GIVE US A DAILY CHANCE
OF SHOWERS AND THUNDERSTORMS AS THE SUBTROPICAL MOISTURE IS TILTED
OVER OUR DIRECTION AHEAD OF THE LOW.

THE PANHANDLES WILL DRY OUT NEXT WEEKEND AS THIS UPPER LOW MOVES
AWAY FROM THE AREA.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH MID WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Aug 20, 4:04 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON AUG 20 2012

OKZ001>003-TXZ001>020-210915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS THE
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW
STORMS THAT DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50
MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 20, 4:49 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON AUG 20 2012

TXZ016-017-202245-
DEAF SMITH TX-RANDALL TX-
449 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HEREFORD...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 20, 4:54 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON AUG 20 2012

OKZ001-TXZ001-202300-
CIMARRON OK-DALLAM TX-
454 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WHEELESS...OR
ABOUT 12 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley38 min
Aug 20, 5:42 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Aug 20, 6:01 PM CDTSevere Thunderstorm WarningAMAPotter59 min
Aug 20, 6:31 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Sherman59 min
Aug 20, 6:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham56 min
Aug 20, 6:55 PM CDTAreal Flood AdvisoryAMAPotter6 hr
Aug 20, 6:59 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore, Oldham, Potter61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.